Katsina State education authorities say 64 students hospitalised after reported reactions during a bilharzia treatment exercise have recovered and are being prepared to return to school.
Basic and Secondary Education Commissioner Yusuf Sulaiman Jibia confirmed the incident at Government Science Secondary School, Batagarawa, in reports published on Tuesday.
The students were taken to Ahmadi Rimi General Hospital and Turai Yar’Adua Maternal and Child Hospital in Katsina after experiencing vomiting, abdominal discomfort and dizziness.
Ahmadi Rimi General Hospital medical director Auwal Sani said some arrived unconscious but were responding to treatment. Jibia later said all the affected students had recovered.
The commissioner said primary healthcare authorities organised the exercise in collaboration with Batagarawa Local Government Area. He said arrangements were being made to feed the students before their return to school.
Students interviewed by Daily Trust said their heights were measured before tablets were distributed, with the number of tablets varying. Those accounts do not establish the cause of their symptoms.
Jibia said the government would investigate what happened. No official findings had been released in the reports to determine whether the medication, its dosage or another factor caused the reactions.
Sources: Daily Trust; Daily Post
Something we should clarify?
Contact the newsroom

